Economics at your fingertips  

Of Smiles and Smirks: A Term Structure Perspective

Sanjiv Das () and Rangarajan K. Sundaram

Journal of Financial and Quantitative Analysis, 1999, vol. 34, issue 2, 211-239

Abstract: An extensive empirical literature in finance has documented not only the presence of anomalies in the Black-Scholes model, but also the term structures of these anomalies (for instance, the behavior of the volatility smile or of unconditional returns at different maturities). Theoretical efforts in the literature at addressing these anomalies have largely focused on two extensions of the Black-Scholes model: introducing jumps into the return process, and allowing volatility to be stochastic. We employ commonly used versions of these two classes of models to examine the extent to which the models are theoretically capable of resolving the observed anomalies. We find that each model exhibits some term structure patterns that are fundamentally inconsistent with those observed in the data. As a consequence, neither class of models constitutes an adequate explanation of the empirical evidence, although stochastic volatility models fare somewhat better than jumps.

Date: 1999
References: Add references at CitEc
Citations: View citations in EconPapers (110) Track citations by RSS feed

Downloads: (external link) ... type/journal_article link to article abstract page (text/html)

Related works:
Working Paper: Of Smiles and Smirks: A Term-Structure Perspective (1998)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

More articles in Journal of Financial and Quantitative Analysis from Cambridge University Press Cambridge University Press, UPH, Shaftesbury Road, Cambridge CB2 8BS UK.
Bibliographic data for series maintained by Keith Waters ().

Page updated 2019-11-30
Handle: RePEc:cup:jfinqa:v:34:y:1999:i:02:p:211-239_00